I have heard there can be serious problems with prolonged use of corticosteroids. What can happen, and how long is "prolonged" use? I have MS and have approximately 3 exacerbations a year in which I am given methylprednisolone for approximately 5 days during each attack (IV or oral and sometimes both). I am assuming if this pattern were to continue for many years, that it would be considered long-term use.
What happens? Thanks.
Thanks for the question. As you know the body produces its own internal steroids so if you given external steroids over a long enough time periods (varies depending on the dose) then you can turn off internal production so any sudden stopping of your external steroids can be dangerous. Having steroids a few times a year for 5 days would not be considered chronic use. Daily steroids for a month is more like chronic use. Steroids can cause thinning of the bones, easy bruising, stomach irritation, weight gain, cataracts etc. You should speak to your neurologist about your concerns but it does not sound like your use is excessive. If you are having continued flairs you should look into other treatment options. If you wish a referral to CCF call 216 444 5559.
This information is provided for general medical education purposes only. Please consult your docotor regarding diagnostic and treatment options.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.